Effective rankine-hugoniot conditions for shock waves in periodic media

David I. Ketcheson, Manuel Quezada de Luna

Research output: Contribution to journalArticlepeer-review

2 Scopus citations


Solutions of first-order nonlinear hyperbolic conservation laws typically develop shocks infinite time even from smooth initial conditions. However, in heterogeneous media with rapid spatial variation, shock formation may be delayed or avoided. When shocks do form in such media, their speed of propagation depends on the material structure. We investigate conditions for shock formation and propagation in heterogeneous media. We focus on the propagation of plane waves in two-dimensional media with a periodic structure that changes in only one direction. We propose an estimate for the speed of the shocks that is based on the Rankine-Hugoniot conditions applied to a leading-order homogenized (constant coefficient) system. We verify this estimate via numerical simulations using different nonlinear constitutive relations and layered and smoothly varying media with a periodic structure. In addition, we discuss conditions and regimes under which shocks form in this type of media.
Original languageEnglish (US)
Pages (from-to)1023-1040
Number of pages18
JournalCommunications in Mathematical Sciences
Issue number4
StatePublished - Jul 28 2020

Bibliographical note

KAUST Repository Item: Exported on 2020-10-01
Acknowledgements: This work was supported by funding from King Abdullah University of Science & Technology (KAUST).


Dive into the research topics of 'Effective rankine-hugoniot conditions for shock waves in periodic media'. Together they form a unique fingerprint.

Cite this